Kentucky, 2014Flash Flood and Hail in Kentucky, July 14 to 15, 2014
July 14 to 15, 2014 · NWS JKL · 13 events in 6 counties and zones
A trough of low pressure, interacting with modest low level moisture, sparked scattered strong to severe thunderstorms that brought down trees and produced heavy rainfall around eastern Kentucky on July 14th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A trough of low pressure, interacting with modest low level moisture, sparked scattered strong to severe thunderstorms that brought down trees and produced heavy rainfall around eastern Kentucky on July 14th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 14, 6:54 AM EST, 2 hours 36 minutes earlier.
Area forecast discussion, Jul 14, 6:54 AM EST, 2 hours 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
754 AM EDT MON JUL 14 2014
.UPDATE...
ISSUED AT 745 AM EDT MON JUL 14 2014
HOURLY GRIDS OVER THE NEXT FEW HOURS HAVE BEEN UPDATED BASED ON A
COMBINATION OF RECENT OBSERVATION AND RADAR TRENDS. SHORT TERM
GUIDANCE SUCH AS THE HRRR WAS ALSO FACTORED IN FOR CONVECTIVE TRENDS
THROUGH THIS AFTERNOON.
&&
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 420 AM EDT MON JUL 14 2014
THE REGION REMAINS IN THE WARM SECTOR AT THIS POINT AHEAD OF A
BOUNDARY THAT IS STALL LING OUT AND BECOMING RATHER ILL DEFINED FROM
CENTRAL OH BACK TO THE SOUTHWEST JUST NORTH AND WEST OF THE OHIO
RIVER. AT THE MID AND UPPER LEVELS A SOMEWHAT BROAD TROUGH ENCOMPASSES
MUCH OF THE GREAT LAKES REGION AS WELL AS THE MID AND UPPER MS VALLEY
AND ADJACENT PARTS OF CANADA AND THE NORTHEASTERN CONUS. UPPER LEVEL
RIDGING IS IN PLACE ACROSS THE WESTERN US AND ALSO CENTERED NEAR THE
FL PENINSULA. TWO UPPER LEVEL LOWS WERE CENTERED WITHIN THE
TROUGH...ONE NEARING THE NORTHERN GREAT LAKES WITH THE OTHER TO ITS
EAST OVER QUEBEC. WEAK SHORTWAVES WERE ROTATING THROUGH THIS
TROUGH...WITH ONE ENTERING THE OH VALLEY AT THIS TIME. NEAR THE
STALLED BOUNDARY CONVECTION IS OCCURRING ACROSS THE MID MS VALLEY AS
WELL AS PARTS OF THE LOWER AND MIDDLE OH VALLEY REGION. AHEAD OF THE
UPPER LEVEL LOW DROPPING INTO THE GREAT LAKES...SFC LOW PRESSURE IS
TRACKING TOWARD THE GREAT LAKES WITH A MORE POTENT COLD FRONT
EXTENDING SOUTHWEST INTO THE PLAINS.
TODAY INTO TONIGHT...THE INITIAL SHORTWAVE WILL MOVE ON OFF TO THE
NORTHEAST BY EARLY THIS AFTERNOON WHILE ANOTHER WAVE OR WAVES MOVING
AROUND THE UPPER LEVEL LOW WORKING TOWARD THE CENTRAL GREAT LAKES
SHOULD ALSO APPROACH THE LOWER OH VALLEY. THIS COMBINATION WILL SEND
THE STRONGER COLD FRONT INTO THE LOWER OH VALLEY LATER TODAY AND THIS
EVENING AND THEN ACROSS EASTERN TONIGHT INTO THE DAY ON TUESDAY.
PLENTY OF MOISTURE IN PLACE AHEAD OF THE BOUNDARY AND WITH SOME
SURFACE HEATING AND THE UPPER LEVEL SUPPORT FOR FORCING...ROUNDS OF
CONVECTION SHOULD CONTINUE ACROSS THE OHIO VALLEY. WITH THE SHORTWAVE
TO WORK THROUGH THE LOWER OH VALLEY THROUGH THIS MORNING...THE FOCUS
FOR STRONGER CONVECTION SHOULD RESIDE CLOSER TO THE OLD BOUNDARY
ALTHOUGH SOME ISOLATED CONVECTION WILL REMAIN POSSIBLE ACROSS FAR
SOUTHEASTERN KY. SOMEWHAT LESS INTENSE CONVECTION SHOULD ALSO SPREAD
ACROSS NORTHERN PARTS OF THE AREA ALONG AND BEHIND OUTFLOWS.
FROM MIDDAY THROUGH THE EVENING...AND THE NEXT WAVE APPROACHES AS
WELL AS THE COLD FRONT...CONVECTION SHOULD MOVE INTO EASTERN KY OR
HAVE WEAKENED AND THEN REDEVELOP OVER CENTRAL AND OR EASTERN KY.
PENDING SURFACE HEATING AND INSTABILITY...A FEW STRONGER STORMS WITH
LOCALLY HEAVY RAIN AND STRONG TO POSSIBLY DAMAGING WIND GUSTS WILL BE
POSSIBLE. PW WILL REMAIN HIGH TODAY AND WITH RELATIVELY DEEP WARM
CLOUD DEPTH ANTICIPATED...RAINFALL RATES AROUND TWO INCHES PER OR OR
MORE WILL BE POSSIBLE. ANY LOCATIONS THAT EXPERIENCE REPEATED STORMS
COULD EXPERIENCE LOCALLY HEAVY RAINFALL AND POSSIBLY SOME FLASH
FLOODING. MANY LOCATIONS HAVE BEEN RATHER DRY OVER THE PAST FEW WEEKS...SO
SOILS SHOULD BE ABLE TO HANDLE QUITE A BIT OF RAIN BEFORE PROBLEMS
MIGHT DEVELOP. EXPECTED CONFIDENCE IN THE LOCATION AND EXTENT OF
STRONG TO SEVERE STORMS IS NOT ALL THAT HIGH. HOWEVER...RECENT TRENDS
SEEM TO POINT TOWARD THE SOUTHERN PART OF THE AREA POISED TO GET THE
MOST HEATING THIS MORNING.
THE THREAT FOR SHOWERS AND SOME THUNDERSTORMS AND THE LIKELIHOOD OF
BENEFICIAL RAINS IN MANY AREAS WILL CONTINUE INTO TONIGHT AS THE COLD
FRONT WORKS INTO THE REGION AND ANOTHER SHORTWAVE OR TWO WORKS
AROUND THE UPPER LEVEL LOW WORKING THROUGH THE GREAT LAKES. DEEPER
MOISTURE BY TONIGHT SHOULD RESIDE OVER THE SOUTHERN AND EASTERN
PARTS OF THE AREA...SO QPF IN THESE AREAS SHOULD BE GREATER THAN
AREAS FURTHER NORTH. THE THREAT FOR SHOWERS AND POSSIBLY A RUMBLE OF
THUNDER WILL LINGER INTO TUESDAY AS THE BOUNDARY FINALLY DEPARTS THE
REGION AND THE TROUGH AXIS APPROACHES. WITH A COLDER AIRMASS WORKING
INTO THE AREA AND CLOUD AND PRECIPITATION EXPECTED...HIGH TEMPS ON
WED WILL BE NEARLY 10 DEGREES BELOW NORMAL ON AVERAGE...A BREAK FROM
THE RECENT AROUND 90 TO LOW TO MID 90S OVER THE WEEKEND.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 350 AM EDT MON JUL 14 2014
THE MODELS WERE IN DECENT AGREEMENT THROUGHOUT THE EXTENDED PERIOD.
THE LARGE SCALE WEATHER PATTERN WILL FEATURE A LARGE RIDGE OF
CANADIAN HIGH PRESSURE SETTLING OVER THE AREA BEGINNING TUESDAY
NIGHT AND LASTING THROUGH THURSDAY NIGHT. THE RIDGE FINALLY BEGINS
TO BREAK DOWN AND MOVE EASTWARD LATE THURSDAY INTO EARLY FRIDAY
MORNING AS A TROUGH OF LOW PRESSURE FORMS OVER AND MOVES OUT OF THE
PLAINS. THE START OF THE PERIOD WILL BE MOSTLY DRY...WITH ISOLATED
SHOWERS AND STORMS DEPARTING THE HIGHER TERRAIN OF EASTERN KENTUCKY
INTO VIRGINIA TUESDAY EVENING. AFTER THAT...THE NEXT CHANCE OF
PRECIPITATION WILL ARRIVE LATE THURSDAY NIGHT AS SHOWERS AND STORMS
FIRE ON THE SOUTHERN EDGE OF AN APPROACHING TROUGH OF LOW PRESSURE.
BASED ON THE LATEST MODEL DATA...ISOLATED TO SCATTERED SHOWERS AND
STORMS WILL OVERSPREAD THE AREA FRIDAY THROUGH SUNDAY. THE BEST
CHANCE FOR RAIN WILL BE THE FRIDAY THROUGH SATURDAY TIME FRAME...AS
A SLOW MOVING COLD FRONT MOVERS ACROSS THE AREA. THIS FRONT WILL BE
ASSOCIATED WITH AN AREA OF SURFACE LOW PRESSURE THAT EVENTUALLY
FORMS OVER THE SOUTHWESTERN GREAT LAKES AND DRIFTS ACROSS THE REST
OF THE GREAT LAKES REGION THROUGH THE WEEKEND. TEMPERATURES TO BEGIN
THE PERIOD WILL BE WELL BELOW NORMAL...AS A COOL AND DRY CANADIAN
AIR MASS SETTLES OVER THE EASTERN CONUS. HIGHS THROUGH SATURDAY ARE
EXPECTED TO BE WELL BELOW NORMAL FOR THIS TIME OF YEAR...WITH HIGHS
TOPPING OUT MOSTLY IN THE 70S ACROSS EASTERN KENTUCKY.
&&
.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 750 AM EDT MON JUL 14 2014
SHRA AND TSRA IS EXPECTED TO NOT REACH MUCH FURTHER SOUTH THAN A SME
TO JKL TO SJS LINE THROUGH ABOUT 16Z. THEREAFTER...SO REDEVELOPMENT
SHOULD BRING AN OR BROKEN LINE OF CONVECTION ACROSS THE TAF SITES. IN
BOTH AREAS OF CONVECTION...MAINLY MVFR AND LOCALIZED IFR IS ANTICIPATED.
FURTHER SATURATION AND THE APPROACH OF A COLD FRONT SHOULD LEAD TO
IFR CIGS AFTER 6Z. UNCERTAINTY IN TIMING AND PLACEMENT PRECLUDES
GO WITH PREVAILING TSRA AT ANY POINT JUST YET.
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...JP
SHORT TERM...JP
LONG TERM...AR
AVIATION...JP
Hazardous weather outlook, Jul 14, 3:12 AM EST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
412 AM EDT MON JUL 14 2014
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
412 AM EDT MON JUL 14 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.
.DAY ONE...TODAY AND TONIGHT.
THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT. A FEW STRONG TO SEVERE
THUNDERSTORMS WITH STRONG TO DAMAGING WIND GUSTS AND LOCALLY HEAVY
RAIN COULD OCCUR FROM TODAY INTO THIS EVENING. LOCATIONS THAT
RECEIVE REPEATED ROUNDS OF THUNDERSTORMS COULD EXPERIENCE HIGH WATER
OR LOCALIZED FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
THUNDERSTORMS ARE POSSIBLE ON TUESDAY...AND THURSDAY NIGHT THROUGH
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY INSTANCES OF WIND DAMAGE...
HAIL...HEAVY RAIN OR FLOODING THROUGH THIS EVENING.
JP
Event by event
9 thunderstorm wind, 1 heavy rain, 1 lightning, 1 hail, 1 flash flood. Local standard time, as filed.
Heavy Rain, Laurel
- When
- July 14, 9:30 AM EST to 11:59 PM EST
- Where
- Laurel County, 0.88 mi NE of (Loz)mcgee Fld Londo
- Reported by
- ASOS
- Coordinates
- 37.090, -84.070
The 3.88 inches of rain which fell at the London Corbin Airport established a new daily record rainfall for July 14th. The rainfall also set a new July calendar day rainfall record and ranks as the fifth highest calendar day rainfall on record. Records for the airport date back to 1954.
Thunderstorm Wind, Rockcastle
- When
- July 14, 12:38 PM EST
- Where
- Rockcastle County, Livingston
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.300, -84.220
Several trees were blown down in Livingston, including one that fell on a home.
Thunderstorm Wind, Rockcastle
- When
- July 14, 12:38 PM EST
- Where
- Rockcastle County, 0.55 mi W of Livingston
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 37.300, -84.230
Numerous large limbs and several trees were blown down near Livingston.
Thunderstorm Wind, Rockcastle
- When
- July 14, 12:39 PM EST
- Where
- Rockcastle County, Livingston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.300, -84.220
Two trees were blown down.
Thunderstorm Wind, Laurel
- When
- July 14, 1:03 PM EST
- Where
- Laurel County, London
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.130, -84.080
Two trees were blown down on Sasser School Rd.
Thunderstorm Wind, Clay
- When
- July 14, 1:25 PM EST
- Where
- Clay County, 1.1 mi W of Horse Creek
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.150, -83.770
A tree was blown down on Paces Creek Rd.
Lightning, Laurel
- When
- July 14, 1:39 PM EST
- Where
- Laurel County, 0.69 mi S of Congo
- Property damage
- $1,000
- Reported by
- State Official
- Coordinates
- 37.210, -83.970
A house fire was caused by a lightning strike on Pistol Creek Rd.
Thunderstorm Wind, Perry
- When
- July 14, 2:00 PM EST
- Where
- Perry County, 1.1 mi E of Chavies
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.350, -83.350
A tree was blown down on Combs Branch.
Thunderstorm Wind, Perry
- When
- July 14, 2:07 PM EST
- Where
- Perry County, 1.49 mi NNE of Glomawr
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.250, -83.140
A tree was blown down on Brown Forks Rd.
Thunderstorm Wind, Perry
- When
- July 14, 2:07 PM EST
- Where
- Perry County, Darfork
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.280, -83.200
A tree was blown down on Coal Ave in Walkertown.
Thunderstorm Wind, Perry
- When
- July 14, 2:07 PM EST
- Where
- Perry County, 0.69 mi S of Harveyton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Department of Highways
- Coordinates
- 37.310, -83.200
A tree was blown down at Lott's Creek.
Hail, Estill
- When
- July 14, 7:25 PM EST
- Where
- Estill County, 1.49 mi SSE of Furnace
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.750, -83.820
Nickel to quarter size hail was occurring on Watson Ridge Road outside of Irvine.
Flash Flood, Pulaski
- When
- July 14, 9:19 PM EST to July 15, 1:00 AM EST
- Where
- Pulaski County, 0.83 mi W of Pulaski to 0.21 mi WSW of Pulaski
- Cause
- Heavy Rain
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 37.220, -84.645
Six inches of running water was flowing across the intersection of Highway's 1247 and 452 north of science hill.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Washington, July 14 to 31, 2014$122 million · 2 events
- Hail in Wisconsin, July 14, 2014$3.5 million · 1.5 in hail · 1 event
- Damaging Winds and Lightning Strikes in New Jersey, July 14, 2014$621,000 · 70 kt wind · 17 events
- Lightning Strike in West Virginia, July 14, 2014$500,000 · 1 event
- Flash Flooding and Hail in New Mexico, July 14 to 15, 2014$322,000 · 1.5 in hail · 7 events
- Damaging Winds and Lightning Strike in Texas, July 14, 2014$250,000 · 53 kt wind · 3 events
- Hail and Damaging Winds in Illinois, July 14, 2014$143,000 · 52 kt wind · 11 events
- Flash Flooding and Damaging Winds in Utah, July 14 to 16, 2014$110,000 · 66 kt wind · 16 events
- Lightning Strike in Montana, July 14, 2014$100,000 · 1 event
- Damaging Winds in Arkansas, July 14, 2014$80,000 · 56 kt wind · 4 events
- Flash Flooding in Pennsylvania, July 14, 2014$60,000 · 7 events
- Damaging Winds in Texas, July 14, 2014$65,000 · 56 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 535964, 529863, 529864, 529865, 529866, 529867, 529862, 529868, 529869, 529870, 529871, 529861, 529860.